Nebraska, 2023

Hail and Damaging Winds in Nebraska, May 30 to 31, 2023

May 30 to 31, 2023 · NWS LBF · 8 events in 4 counties and zones

Thunderstorms developed over the Nebraska Panhandle during the late afternoon hours of May 30th. As they tracked east into the eastern panhandle and western Sandhills, they became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the Nebraska Panhandle during the late afternoon hours of May 30th. As they tracked east into the eastern panhandle and western Sandhills, they became severe. Hail up to quarter size and thunderstorm wind gusts to around 70 MPH was reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 4:18 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, May 30, 4:18 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
618 PM CDT Tue May 30 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 216 PM CDT Tue May 30 2023

Key Messages:

- Scattered thunderstorms this evening and tonight, some of which
  may be severe with damaging winds and hail being the primary threats,
  especially across southwest Nebraska where an Enhanced Risk of
  Severe Thunderstorms exists.

- Thunderstorms are possible again on Wednesday evening, however,
  the severe threat appears limited to portions of southwest
  Nebraska at this time.

- Unsettled weather continues for Thursday into the weekend with daily
  chances for thunderstorms with heavy rain being the primary
  concern.

- Temperatures remain at or slightly above normal in the 70s and
  80s each day through the weekend.

Recent GOES-16 WV and RAP 500-mb analysis showed a compact low
pressure system centered across southern California. Further
northeast of this feature, an upper-level shortwave trough was
apparent across southern Manitoba into north central North
Dakota, extending southeast across the Nebraska/Iowa border. An
upper- level ridge was situated across the Ohio River Valley and a
closed low off the coast of North Carolina. Further southwest of
these features, a near stationary upper-level trough was evident
across the Gulf of Mexico. A weak shortwave disturbance was
lifting northeastward across the Four-Corners region. At the
surface, low pressure was situated across southeastern Colorado
with a dryline extending south across eastern New Mexico. Closer
to home, a weak surface boundary was draped across southwest into
northeastern Nebraska. At 2PM CT, temperatures ranged from 79
degrees at Imperial to 83 degrees at Valentine and O'Neill.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 216 PM CDT Tue May 30 2023

This evening and tonight...Scattered thunderstorms have begun to
develop across eastern portions of the Cheyenne Ridge and Palmer
Divide as of 2 PM CT. As these thunderstorms track eastward into the
Nebraska Panhandle, upscale growth is expected resulting in a MCS
to track west to east across western and north central Nebraska
beginning around 22Z. Surface temperatures in the 80s and dew
points mixing into the upper 50s to lower 60s will support steep
low to mid-level lapse rates approaching 8.5 C/km, further
contributing ample instability (MLCAPE ~2,500 J/kg) across the
area. Recent forecast soundings show an inverted-v profile
suggesting that these thunderstorms will be high-based. The
environment is supportive of severe wind gusts (some gusts may
reach 75 mph or greater) and a few cells may be capable of large
hail. The window of timing of the greatest severe threat is from 6
PM to 12 AM CT across western and north central Nebraska. The
severe threat will diminish across the areas as the system
continues to progress towards eastern Nebraska through 10Z due to
diurnal cooling and a weak-sheared environment.

Wednesday and Wednesday night...The aforementioned upper-level low
across southern California will continue to track eastward,
centering over the Arizona/Nevada border Wednesday evening.
Another shortwave embedded in the flow aloft will propagate
across the area in the evening bringing another round of scattered
showers and thunderstorms to the area Wednesday evening into the
overnight hours. Similar to today, the expectation is that these
thunderstorms will begin to develop off the Front Range and
eastern Cheyenne Ridge late Wednesday afternoon. Model solutions
continue to suggest that this activity will be less organized as
compared to today, however, ample instability and meager shear
across portions of southwest Nebraska will support an environment
capable of strong winds and large hail. Thus, agree with SPC
Outlook of a Marginal Risk of Severe Thunderstorms on Wednesday
for portions of southwest Nebraska.

In addition to the severe risk on Wednesday, the WPC has portions of
the Nebraska Panhandle into southwest Nebraska outlooked for a
Marginal Risk of Excessive Rainfall. PWAT values approach 1" across
southwest Nebraska, some locations may even exceed 1". This combined
with ample CAPE values of 1,000 to 2,000 J/kg will support
convection capable of heavy rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 216 PM CDT Tue May 30 2023

The previously mentioned upper-level low will continue it's eastward
progression before settling across the Four Corners region with
broad upper-level high pressure centers over the northeastern CONUS.
Multiple shortwaves embedded within the flow aloft will track across
the forecast area bringing a continued unsettled weather pattern
into the weekend. The severe risk appears low during this period
with heavy rain being the primary threat across the area. Southeast
winds will bring an influx of moisture across the area with PWAT
values of 0.75" and potentially exceeding 1" across the area. In
fact, both the NAEFS and ENS ensemble guidance NAEFS and ENS
ensemble guidance highlights this influx of moisture, suggesting
that the mean PWAT will meet or exceed the 90th percentile for
Thursday into the weekend. WPC has portions of the area highlighted
for a Marginal Risk of Excessive Rainfall for Thursday into
Saturday. Given recent heavy rainfall for the last few days across
the area, any storms that produce heavy rainfall could exacerbate
any flooding potential across the area. Will continue to monitor
the heavy rain potential with subsequent forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue May 30 2023

Thunderstorms are the primary aviation weather concern for
western and north central Nebraska through tonight. Ongoing
scattered thunder in the panhandle will grow in coverage and
intensity as it spreads east through the evening. The greatest
impacts at KLBF and KVTN will occur sometime around 31/03z with
strong winds, torrential rain that will limit visby, and possibly
hail. Thunder coverage should dissipate by 31/06z for most
terminals. Southerly winds ahead of the convection will switch to
west with the storms, then become light overnight. Redevelopment
of storms is possible by mid-late afternoon Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Snively
Hazardous weather outlook, May 30, 3:10 PM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
510 PM CDT Tue May 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-311200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
510 PM CDT Tue May 30 2023 /410 PM MDT Tue May 30 2023/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight.

A severe thunderstorm watch is in effect until Midnight CDT/ 11PM
MDT, from the Highway 83 corridor westward.

Thunderstorms spread east across the forecast area through the
evening hours. Some storms may be strong or severe with damaging
winds and large hail being the primary concerns, especially in the
panhandle and southwest Nebraska. Locally very heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily thunderstorm chances exist through the remainder of the
forecast period. A few storms may be capable of producing hail and
strong winds on Wednesday in the southern panhandle and far southwest
Nebraska. The severe threat grows more uncertain for Thursday and
beyond. Stay tuned to later forecasts for more details.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather such as high winds and hail, along with
flooding to the NWS.

In the hours before

Special weather statement, May 30, 4:23 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
523 PM MDT Tue May 30 2023

NEZ004-310015-
Sheridan NE-
523 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Chadron, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road and Metcalf State
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4300 10243 4298 10239 4274 10272 4277 10277
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 2323Z 218DEG 13KT 4286 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, May 30, 4:26 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM CDT Tue May 30 2023

NEZ094-310015-
Western Cherry NE-
626 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of west central Cherry
County through 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Medicine Lake, or 36 miles southeast of Gordon,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Lake and Indian Hill.

This includes Highway 61 between mile markers 195 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4240 10158 4253 10175 4276 10153 4258 10127
TIME...MOT...LOC 2326Z 223DEG 9KT 4252 10160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 30, 5:07 PM MST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Tue May 30 2023

NEZ004-094-310100-
Sheridan NE-Western Cherry NE-
607 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of western Cherry and
northeastern Sheridan Counties through 700 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Gordon, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area, Rock Hill and Bayonne.

This includes Highway 20 between mile markers 109 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4266 10199 4269 10216 4294 10216 4289 10182
TIME...MOT...LOC 0007Z 195DEG 10KT 4276 10205

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, May 30, 5:13 PM MST, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
613 PM MDT Tue May 30 2023

NEZ004-022-310115-
Sheridan NE-Garden NE-
613 PM MDT Tue May 30 2023

...Strong thunderstorms will impact portions of northwestern Garden
and southern Sheridan Counties through 715 PM MDT...

At 612 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Hay Springs to near Wild
Horse Butte to 7 miles west of Redington. Movement was east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antioch, Billys Lake, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Miles Lake, Snow Lake,
Wickson Lake, Diamond Lake, Lakeside, Herman Lake, Krause Lake,
Tralnor Lake and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 1 and 37.
 Highway 2 between mile markers 96 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4263 10277 4248 10209 4242 10206 4219 10224
      4174 10264 4175 10266 4209 10270 4210 10274
TIME...MOT...LOC 0012Z 281DEG 26KT 4246 10273 4229 10286 4161 10345

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sporer

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Sheridan

When
May 30, 5:38 PM MST
Where
Sheridan County, 4.86 mi SSW of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -102.250

Thunderstorm Wind, Sheridan

When
May 30, 6:58 PM MST
Where
Sheridan County, 2.66 mi ENE of Bingham
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.030, -102.030

Public report of 65 MPH winds at this location.

Thunderstorm Wind, Grant

When
May 30, 7:00 PM MST
Where
Grant County, 0.51 mi E of Hyannis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.000, -101.760

Public reports 70 MPH wind gusts at this location.

Thunderstorm Wind, Lincoln

When
May 30, 9:44 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -101.140

A 72 MPH wind gust was reported by a mesonet at this location.

Thunderstorm Wind, Lincoln

When
May 30, 10:09 PM CST
Where
Lincoln County, 5.52 mi SW of North Platte
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -100.850

A home weather station at Old Miller School, reported a wind gust of 65 MPH.

Thunderstorm Wind, Lincoln

When
May 30, 10:39 PM CST
Where
Lincoln County, 2.08 mi SE of North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.130, -100.750

Large tree limb down at this location. Winds estimated at 60 MPH.

Thunderstorm Wind, Custer

When
May 30, 11:30 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

A 58 MPH thunderstorm wind gust was reported at the Broken Bow Airport.

Lightning, Custer

When
May 31, 12:15 AM CST
Where
Custer County, 0.52 mi E of Merna
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.480, -99.760

Lightning struck a house, setting it on fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100202, 1100203, 1100204, 1100205, 1100206, 1100207, 1100208, 1100209.